CLDF Title
Home | Contact Us | Bookmark
HBV HE HCC HCV
About CLDF Centers of Educational Expertise  
Live CME Meetings Telewebs Webcasts Slide Library Abstract Library Conference Highlights
 
Back  
 
Reuters Health Information (2005-08-02): Liposomal amphotericin B may be hard on the liver in bone marrow recipients

Clinical

Liposomal amphotericin B may be hard on the liver in bone marrow recipients

Last Updated: 2005-08-02 16:11:57 -0400 (Reuters Health)

NEW YORK (Reuters Health) - In bone marrow transplant recipients, antifungal therapy with liposomal amphotericin B or fluconazole can be toxic to the liver, independent of other treatments received or patient characteristics, a study shows. The magnitude of the risk is larger with liposomal amphotericin B, Boston-based investigators report in the August 1st issue of Clinical Infectious Diseases.

"Systemic fungal infection is an important infectious complication of bone marrow transplantation," Dr. Michael A. Fischer and colleagues from Brigham and Women's Hospital point out in their report.

"Systemic antifungal medications can be lifesaving but can also have important toxicities."

Dr. Fischer's team evaluated the relationship between hepatotoxicity and exposure to antifungal medications in a population of several hundred patients receiving bone marrow transplants.

"What was striking about our study was that there was a stronger association of liver toxicity with liposomal amphotericin B than with fluconazole," Dr. Fischer told Reuters Health. The odds ratios for hepatotoxicity with liposomal amphotericin B and fluconazole were 3.33 and 1.99, respectively. The observed association between exposure to fluconazole and hepatotoxicity has been shown previously.

In a follow-up analysis of patients who developed hepatotoxicity and continued on antifungal therapy, the researchers found that most appeared to tolerate continued therapy with fluconazole, whereas a large fraction (one third) had "worsening conditions" with continued liposomal amphotericin B therapy.

Summing up, Dr. Fischer said a "key message for doctors would be to monitor patients on these medications very carefully for any signs of liver damage, but it is important to keep in mind that this is an observational study and that the association which we observed does not prove causation."

"Hopefully our findings will stimulate additional research on this topic to provide more definite answers on the precise risks of these antifungal medications," Dr. Fischer concluded.

The authors of an editorial say this report "reminds us that we should not overlook the hepatotoxic potential of the polyenes."

Although the cumulative literature suggests that most cases of polyene-related liver toxicity are mild, "the potential for severe toxicity exists, particularly in some patient groups for whom other drugs or complications may conspire to exacerbate hepatic injury," Drs. John R. Wingard and Helen Leather from the University of Florida in Gainsville write.

"This concern should not, in our view, dissuade one from use of the polyenes, when justified, but this study should lead us to consider alternatives when hepatotoxicity occurs," they conclude.

Clin Infect Dis 2005;41:301-310.

 
 
 
 
                 
 
HBV
Webcasts
Slide Library
Abstract Library
 
HE
Live CME Meetings
Webcasts
Slide Library
Abstract Library
 
HCC
Slide Library
Abstract Library
 
 
HCV
Live CME Meetings
Webcasts
Slide Library
Abstract Library
 
CLDF Follow Us
   
 
About CLDF
Mission Statement
Board of Trustees
Board of Advisors
CLDF Supporters
 
Other Resources
Liver News Library
Journal Abstracts
Hep C Link to Care
 
Centers of
Educational Expertise
Regional Map
     
   
  The Chronic Liver Disease Foundation is a non-profit organization with content developed specifically for healthcare professionals.
© Copyright 2012-2014 Chronic Liver Disease Foundation. All rights reserved. This site is maintained as an educational resource for US healthcare providers only.
Use of this Web site is governed by the Chronic Liver Disease Foundation terms of use and privacy statement.